Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 212, NWS Atlanta, GA

July 3, 2022Catoosa County, Walker County, Whitfield County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 3, 2022, 2:45 PM EDT for Catoosa County, Walker County, Whitfield County, Georgia. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2022, 2:45 PM EDT (18:45 UTC)
Expired
Jul 3, 2022, 3:15 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Catoosa County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 2:58 PM EDTTSTM WND DMG2 Sse Boynton, GATREE DOWN AT POPLAR SPRINGS AND OAK ST AND TREE DOWN AT BAGGETT RD AND JOHN DRIVE
Jul 3, 2:58 PM EDTTSTM WND DMGRinggold, GATREE DOWN AT 400 BLOCK OF COTTER RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1272 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

746 
WUUS52 KFFC 031845
SVRFFC
GAC047-295-313-031915-
/O.NEW.KFFC.SV.W.0212.220703T1845Z-220703T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
245 PM EDT Sun Jul 3 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Catoosa County in northwestern Georgia...
  Northwestern Whitfield County in northwestern Georgia...
  Central Walker County in northwestern Georgia...

* Until 315 PM EDT.

* At 245 PM EDT, a severe thunderstorm was located over Chickamauga,
  or 8 miles west of Ringgold, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ringgold, Fort Oglethorpe, Rossville, Chickamauga, Tunnel Hill,
  Noble, Lakeview, Wood Station, Indian Springs, Blue Spring,
  Fairview, Boynton, Beaumont, Rock Spring and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3491 8499 3468 8517 3486 8539 3499 8529
      3499 8521
TIME...MOT...LOC 1845Z 303DEG 6KT 3490 8526 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
437 
WWUS52 KFFC 031907
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
307 PM EDT Sun Jul 3 2022

GAC295-031917-
/O.CAN.KFFC.SV.W.0212.000000T0000Z-220703T1915Z/
Walker GA-
307 PM EDT Sun Jul 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WALKER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3491 8499 3479 8508 3485 8520 3486 8520
      3486 8526 3498 8527 3498 8526 3499 8520
TIME...MOT...LOC 1907Z 268DEG 13KT 3490 8517 

$$

GAC047-313-031915-
/O.CON.KFFC.SV.W.0212.000000T0000Z-220703T1915Z/
Catoosa GA-Whitfield GA-
307 PM EDT Sun Jul 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CATOOSA AND NORTHWESTERN WHITFIELD COUNTIES...

At 307 PM EDT, a severe thunderstorm was located over Boynton, or
near Ringgold, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ringgold, Fort Oglethorpe, Tunnel Hill, Boynton, Indian Springs, Blue
Spring, Lakeview and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3491 8499 3479 8508 3485 8520 3486 8520
      3486 8526 3498 8527 3498 8526 3499 8520
TIME...MOT...LOC 1907Z 268DEG 13KT 3490 8517 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:01 PM EDT, 44 minutes earlier.

Area forecast discussion, Jul 3, 2:01 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
201 PM EDT Sun Jul 3 2022

...Updated for 18Z Aviation Discussion...

.PREV DISCUSSION... /Issued 1145 AM EDT Sun Jul 3 2022/

..Sunday Morning Update...

UPDATE...

Forecast remains on track through late morning with the cumulus
field building into the forecast area and light showers beginning
to appear on radar across the GA mnts and AL.High temps are
generally expected to be around 90 degree today along, north and
west of the I-85 corridor and in the low to mid 90s elsewhere,
primarily in central and eastern GA, along with slightly lower
precip chances. Additionally, scattered to numerous showers and
thunderstorms are once again expected today. Forecast instability
this afternoon with SBCAPE values between 1000-2000 J/kg, will
likely enable some isolated severe storms with the HREF ensemble
indicating stronger updrafts today than previous days. Strong
gusty winds, some hail, frequent lightning are the primary
threats.

Thiem

PREV DISCUSSION... /Issued 753 AM EDT Sun Jul 3 2022/

SHORT TERM /Today through Monday/...

Showers and thunderstorms from late last night have diminished
across north and central Georgia as the short term period begins.
While skies are mostly clear at the time of this writing, it is
possible to see the development of patchy fog and a few low clouds
around sunrise this morning. Deep atmospheric moisture remains over
Southeast CONUS, which will keep Georgia in the soup on Sunday and
Monday. Dewpoints will remain in the mid 70s across the majority of
the forecast area. Furthermore, precipitable water values are
currently between 1.75 to 2 inches across the area, and will
increase to just above 2 inches by tonight with continued advection
of moisture from the Gulf of Mexico. To the east of the forecast
area, Tropical Depression Colin continues to weaken as it moves
further east into the Atlantic, and this tropical system is not
expected to bring any impacts to north or central Georgia at this
time. Meanwhile, broad and weak upper level ridging over the central
CONUS will begin to build eastward over the course of the short term
period. However, any larger scale forcing and dynamics are expected
to remain well to the north of the forecast area and the ridge is
not anticipated to suppress convective potential with the warm and
moist airmass remaining in place.

Temperatures have overachieved a little bit compared to guidance,
and afternoon highs have been trended slightly higher today and
Monday as a result, and are thus forecast to be in the low to mid
90s across the majority of the area each day. Convection is expected
to be diurnally-driven in nature, and with high atmospheric moisture
content, is anticipated to begin during the late morning to early
afternoon hours. Convective coverage will then be greatest in the
mid afternoon to early evening hours, with likely PoPs Sunday and
Monday. The near to just above average temperatures and
aforementioned deep moisture will contribute to moderate
destabilization, with SBCAPE values increasing to 1500-2000 J/kg
each afternoon. In spite of the absence of a large-scale forcing
mechanism to allow for organized severe weather, decent CAPE
combined with very high PWATs will allow for the development of a
few strong to severe storms each day. The primary threats associated
with any stronger storms that develop will be potentially damaging
wind gusts from precipitation loading in downdrafts, locally heavy
rain, and frequent lightning.

King

LONG TERM /Monday Night through Saturday/...

Aloft, jet has pulled well north of the CWA, leaving subtropical
ridge in place across the southeast. Wave pattern is mostly stagnant
over the week. As such, the diurnal convective machine remains "on"
through the entirety of the long term forecast as nothing looks
to disturb our tropical airmass that remains over the CWA. Of note
is that the depth of the moisture is somewhat anomalous - SPC
sounding archive shows that we are regularly reaching the 90th
percentile moving average for our local with regards to PWATs, and
forecast PWATs remain in this range for the foreseeable future.

The evening of the 4th will likely see decaying convection with a
few new bursts possible from the final outflows at sunset across the
CWA, which could put a damper on celebrations where they do occur,
but this activity should be scattered by the late evening hours at
best. Each day after should see new bursts of convective activity by
the afternoon, usually picking up around noon, as it doesn't take
much in the way of heating to achieve convective T given how moist
the surface is with dewpoints near or above 70F most days. Where
exactly convection "pops" on any given day will be dependent on
things the global scale models simply have little hope of resolving,
so generally will carry a minimum of 40 percent PoPs across the CWA
through the end of the long term during the daytime hours.

Lusk

&&

.AVIATION...
18Z Update...
Afternoon SHRA/TSRA to persist through 00-04Z w/ gradual dissipation
through the evening. NW winds between 5-10 kts will prevail outside
TSRA outflows. Between 09-14Z, IFR/MVFR CIGS and VSBYs may develop
where heavy rain falls this afternoon, but probs are uncertain
and should be better defined by tonight. Additionally, winds will
be calm to 5kts w/ primary winddir pivoting from NW to NE during
this time, becoming SE by 14-16Z. Once again, expecting SCT/BKN020
to develop around 14-15Z, rising to VFR heights by 16Z with VCSH.

//ATL Confidence...18Z Update...
Medium confidence on chances for IFR/MVFR level clouds on Monday
morning.
Medium-High confidence on all other elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          94  72  91  72 /  60  50  60  40
Atlanta         91  73  90  74 /  60  40  60  30
Blairsville     87  67  83  68 /  70  50  70  30
Cartersville    91  71  91  71 /  60  40  50  30
Columbus        92  74  92  74 /  60  50  60  30
Gainesville     92  72  88  72 /  60  50  60  30
Macon           94  72  94  73 /  60  50  60  30
Rome            92  72  93  74 /  60  40  50  30
Peachtree City  91  72  91  71 /  60  40  60  30
Vidalia         93  74  92  74 /  60  40  60  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Thiem
LONG TERM....Lusk
AVIATION...Thiem
Hazardous weather outlook, Jul 3, 11:46 AM EDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1146 AM EDT Sun Jul 3 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1146 AM EDT Sun Jul 3 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will be possible again this afternoon and
evening. A few storms could become strong to severe with gusty
winds, small hail, locally heavy rainfall, and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered thunderstorms are possible each day through Saturday,
mainly in the afternoon and evening. A few of the storms could be
strong to severe, with the primary threats being strong to
damaging wind gusts, small hail, frequent lightning, and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 3, 1:06 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
106 PM EDT Sun Jul 3 2022

GAZ019-031730-
Floyd GA-
106 PM EDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of central Floyd County
through 130 PM EDT...

At 105 PM EDT, a strong thunderstorm was near Holland, or 8 miles
northwest of Rome, moving east at 5 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Rome, Armuchee, Coosa and Lindale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3430 8538 3431 8538 3433 8537 3437 8533
      3440 8527 3441 8524 3441 8522 3443 8521
      3444 8518 3445 8517 3422 8510 3421 8537
      3429 8539
TIME...MOT...LOC 1705Z 255DEG 6KT 3432 8531

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 3, 1:08 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
108 PM EDT Sun Jul 3 2022

GAZ023-031745-
Hall GA-
108 PM EDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of northeastern Hall
County through 145 PM EDT...

At 108 PM EDT, a strong thunderstorm was near Clermont, or 7 miles
northeast of Gainesville, moving east at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Gainesville, Lula, Clermont and Gillsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3445 8363 3442 8363 3440 8366 3436 8367
      3435 8365 3432 8365 3430 8363 3429 8363
      3426 8366 3431 8386 3449 8385 3450 8366
TIME...MOT...LOC 1708Z 271DEG 9KT 3440 8377

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 3, 2:15 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
215 PM EDT Sun Jul 3 2022

GAZ002-011-031845-
Chattooga GA-Walker GA-
215 PM EDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of southern Walker and
northeastern Chattooga Counties through 245 PM EDT...

At 215 PM EDT, a strong thunderstorm was near Lafayette, moving
southeast at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lafayette, Trion, Naomi, Center Post, Subligna, Suttles Mill and
Villanow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3465 8547 3480 8536 3474 8516 3472 8517
      3472 8505 3462 8505 3462 8506 3459 8506
      3458 8511 3448 8516
TIME...MOT...LOC 1815Z 300DEG 7KT 3469 8534

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:00 PM EDTSpecial Weather StatementFFCLaurens30 min
Jul 2, 8:03 PM EDTSevere Thunderstorm WarningFFCLaurens, Montgomery, Treutlen, Wheeler42 min
Jul 2, 10:57 PM EDTSpecial Weather StatementFFCNewton33 min
Jul 3, 1:06 PM EDTSpecial Weather StatementFFCFloyd24 min
Jul 3, 1:08 PM EDTSpecial Weather StatementFFCHall37 min
Jul 3, 2:15 PM EDTSpecial Weather StatementFFCWalker30 min
Jul 3, 3:32 PM EDTSpecial Weather StatementFFCPickens28 min
Jul 3, 4:12 PM EDTSevere Thunderstorm WarningFFCLamar, Monroe, Upson48 min
Jul 3, 4:20 PM EDTSevere Thunderstorm WarningFFCClayton, Henry40 min
Jul 3, 4:48 PM EDTSpecial Weather StatementFFCRockdale27 min
Jul 3, 4:52 PM EDTSevere Thunderstorm WarningFFCLamar, Monroe38 min
Jul 3, 4:55 PM EDTSevere Thunderstorm WarningFFCNewton, Rockdale35 min
Jul 3, 5:03 PM EDTSevere Thunderstorm WarningFFCDeKalb, Henry, Rockdale27 min
Jul 3, 5:05 PM EDTSevere Thunderstorm WarningFFCBibb, Houston, Twiggs40 min
Jul 3, 5:08 PM EDTSevere Thunderstorm WarningFFCPike52 min
Jul 3, 5:14 PM EDTSevere Thunderstorm WarningFFCBibb, Jones31 min
Jul 3, 5:17 PM EDTSevere Thunderstorm WarningFFCWashington43 min
Jul 3, 5:28 PM EDTSevere Thunderstorm WarningFFCDeKalb, Rockdale32 min
Jul 3, 5:33 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Newton27 min
Jul 3, 5:37 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Spalding38 min
Jul 3, 5:41 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Upson34 min
Jul 3, 5:45 PM EDTSevere Thunderstorm WarningFFCBarrow, Clarke, Morgan, Oconee, Walton45 min
Jul 3, 5:51 PM EDTSpecial Weather StatementFFCUnion24 min
Jul 3, 5:55 PM EDTSevere Thunderstorm WarningFFCEmanuel, Johnson35 min
Jul 3, 5:55 PM EDTSevere Thunderstorm WarningFFCTowns, Union35 min
Jul 3, 6:01 PM EDTSevere Thunderstorm WarningFFCMorgan44 min
Jul 3, 6:32 PM EDTSevere Thunderstorm WarningFFCMorgan, Oconee, Walton43 min
Jul 3, 6:46 PM EDTSevere Thunderstorm WarningFFCGreene, Oglethorpe, Taliaferro44 min
Jul 3, 7:01 PM EDTSevere Thunderstorm WarningFFCTowns29 min
Jul 3, 7:20 PM EDTSevere Thunderstorm WarningFFCEmanuel, Johnson, Treutlen40 min
Jul 3, 7:46 PM EDTSpecial Weather StatementFFCWhite29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.